My boyfriend is currently addicted to pain medication. He currently is prescribed the following: morphine, percs, tramadol, somas, and ambien. He sometimes will purchase vicodin off the street if that is what's available. He takes it for back pain. He does go to a pain clinic and has degenetive disc disease(or whatever it's called) so i know he is in pain but he is not taking his meds as prescribed. He usually if not always runs out before the next prescription. The somas are the worse. He gets his monthly script and is out within a week. He goes into what people tell me "soma comas". His speech is slurred, motor functions are gone. I try talking to him but he just has this blank stare on his face. I'm worried what that is doing to his liver/brain. We have a child together and I don't want to leave him but i don't know what to do? I feel like i'm enabling him.
I hate to say this, but if you feel like you're enabling him, probably you are. Why don't you tell us in what ways you believe you're doing this? And may I ask your ages? That's always important to know. Many times it doesn't change the advice I would give, but some times it does.
It sounds like your bf is addicted big time to his drugs. Vicodin and Tramadol are not very powerful pain relievers, but Morphine is. He shouldn't need anything else. Many people become depressed when taking Morphine for long term. Is that happening to him? Unless he's a very introspective male, he would never link it to the Morphine. He'll just feel sad. But Morphine does that to many people. And please be aware that Tramadol causes an addiction that's different from other pain meds. The wds last longer and so Tramadol is harder to quit. I'd say he should quit Tramadol first. And Soma comas are nothing to fool around with. Soma is not supposed to be technically addicting, but people have a hard time quitting it.
I also want you to know that degenerative disc disease is very common. Most people don't need all the meds he's taking for it. Your bf is on a drug roller coaster, and I wonder what will happen to him when he loses his current doc. If he's getting all those meds from 1 doc that doc may not be in practice very much longer. One by one doc's like that are being stopped from giving out so many different addicting drugs. Chances are no new doc will pick up where this one has him. So your bf needs to quit these drugs voluntarily before he's forced to quit them. If you are enabling him you better stop doing it. I don't know if you ever saw someone go through opiate detox, it's not a pretty sight.
Like you said, sure he has pain, but he's taking the meds for the mental effects and that's considered being addicted. A real good PM doc can put him on powerful opiates that don't cause any mental effects. He won't like that. So he better get control of what he's using while he can. And he better thin out the number of drugs he takes. That's too many. And he better stop buying drugs illegally, before he gets caught. I hope you can help him.
He is on a lot of meds for sure! Thor gave you great advice (as he always does) It is rather surprising that a Dr would give all of these drugs together and I agree with Thor that if he ever has to switch Drs it is likely that another Dr will cut him way back. He obviously has a Dr who cares and is trying to help your bf but it sounds like your bf is probably exaggerating his pain levels to get more drugs and this Dr is believing and very trusting. If he is on something like MSContin which is a long acting morphine, he should need only the occasional Percocet or Tramadol as a "breakthrough" med and not taking all of these every day. Using a month supply in a week then having to buy off the streets is a bad sign that he is abusing his meds. There is not a great deal you can do until HE sees or admits he has a problem. One thing you may try doing is to let his prescribing Dr know what you are observing and that he is running out of meds a week after he gets them so that the Dr can talk to him about addiction and begin to work with him or refer him to a specialist. I have degnerative disc disease too and it is painful so I'm sure he is in pain. I also have some issues with herniated discs. The problem is not the fact that he has pain, I am sure he has a good deal of it, it is the fact that he is losing control over his meds and using them improperly. There are Drs who specialize in persons who have pain as well as addictions. These addiction specialists deal with people who have difficulty controlling their med use. These people can be treated with opioids for pain but they need VERY close monitoring. They often have to be seen more often than monthly and must undergo pill counts randomly when asked to show that they are taking their drugs as ordered and be urine tested or blood tested frequently so there is still relief out there. It doesnt mean he has to go off all of his drugs and live in pain, he just needs to admit he has a problem with controlling his use. You are in a difficult spot. You cant make him wake up and realize he has a problem. You can try to talk to him. You can try talking to his Dr to make him aware of the problem (and you can expect your bf to be very angry at first for your interference) but bottom line it is really up to your bf to want to quit. You may have to ask yourself what you want to do in the event that he refuses to change his ways. Good Luck to you! We will all be here to help and support you in your decisions and if your boyfriend decides he is ready to get off the "rollercoaster" there are many here on the site to help and support him too!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 24 Sep 2010 • 19 answers
I take soma and lorcet for severe back pain. I drug tested and morphine and codeine showed positive?
Posted 7 Feb 2011 • 2 answers
Posted 5 Mar 2011 • 4 answers
I am new here but I need some help. I used to be addicted to Vicodin but was clean for over 5 years?
Posted 2 Jun 2011 • 5 answers
Soma and tramadol seem to be giving mean unwelcomed feeling. Pain and restlessness in my knees/legs?
Posted 9 Jan 2018 • 1 answer